Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 9, NWS Midland/Odessa, TX

March 14, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 14, 2014, 2:29 PM MDT for Eddy County, New Mexico. It took effect at Mar 15, 2014, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2014, 2:29 PM MDT (20:29 UTC)
In effect from
Mar 15, 2014, 12:00 PM MDT
Expired
Mar 15, 2014, 4:27 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS74 KMAF 142029
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT FRI MAR 14 2014

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

.STRONG WESTERLY WINDS ON SATURDAY THROUGH GUADALUPE PASS WILL
SHIFT TO THE NORTHEAST BEHIND A COLD FRONT WILL MOVE INTO ACROSS
THE AREA SATURDAY NIGHT...PRODUCING WINDS OF 25 TO 40 MPH WITH
GUSTS OVER 50 MPH POSSIBLE. BLOWING DUST WILL LIKELY ACCOMPANY THE
WINDY CONDITIONS.

NMZ027-TXZ258-150430-
/O.NEW.KMAF.HW.A.0009.140315T1800Z-140316T0900Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
229 PM MDT FRI MAR 14 2014

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT. 

* EVENT...HIGH WINDS

* TIMING...SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE MOUNTAINS WILL
  BE HAZARDOUS FOR LIGHT AIRCRAFT.

* WINDS...SATURDAY AFTERNOON...WESTERLY 25 TO 40 MPH BECOMING
  NORTHEASTERLY 25 TO 40 MPH WITH GUSTS OVER 50 MPH POSSIBLE SATURDAY
  EVENING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
773 
WWUS74 KMAF 151027
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CDT SAT MAR 15 2014

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
THROUGH SUNDAY...

...WIND ADVISORY FOR THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...DAVIS MOUNTAINS...VAN HORN
CORRIDOR AND THE HIGHWAY 54 CORRIDOR...AND THE UPPER TRANS PECOS
TONIGHT THROUGH SUNDAY...

.STRONG WESTERLY WINDS THIS AFTERNOON THROUGH GUADALUPE PASS WILL
SHIFT TO THE NORTH TO NORTHEAST BEHIND A COLD FRONT THAT WILL
MOVE ACROSS THE AREA TONIGHT. STRONG WINDS WILL OCCUR IN THE
MOUNTAINS AND PLAINS ALONG AND BEHIND THIS FRONT TONIGHT AND INTO
THE DAY SUNDAY. BLOWING DUST WILL LIKELY ACCOMPANY THE WINDY
CONDITIONS.

NMZ027-TXZ258-152030-
/O.UPG.KMAF.HW.A.0009.140315T1800Z-140316T0900Z/
/O.NEW.KMAF.HW.W.0015.140315T1800Z-140317T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
427 AM MDT SAT MAR 15 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...THIS AFTERNOON THROUGH SUNDAY AFTERNOON.

* WINDS...THIS AFTERNOON...WESTERLY 35 TO 45 MPH WITH GUSTS UP TO
  55 MPH BECOMING NORTHERLY 35 TO 50 MPH WITH GUSTS UP TO 65 MPH 
  TONIGHT.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-057>063-067>070-074-080-
152030-
/O.NEW.KMAF.WI.Y.0007.140316T0300Z-140316T2100Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...MARFA
527 AM CDT SAT MAR 15 2014 /427 AM MDT SAT MAR 15 2014/

...WIND ADVISORY IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING
TO 4 PM CDT /3 PM MDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 4 PM CDT /3 PM MDT/ SUNDAY. 

* EVENT...STRONG WINDS.

* TIMING...TONIGHT THROUGH SUNDAY.

* WINDS...NORTHERLY 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH.

* IMPACTS...LAWN FURNITURE AND GARBAGE CANS COULD BE BLOWN ABOUT
  BY THE WIND. VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
  VEHICLES COULD BRIEFLY BE HARD TO HANDLE. BLOWING DUST MAY
  REDUCE VISIBILITY TO 2 TO 5 MILES AT TIMES...COULD BE LOWER NEAR
  OPEN FIELDS AND CONSTRUCTION SITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 14, 2:16 PM MDT, 13 minutes earlier.

Area forecast discussion, Mar 14, 2:16 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT Fri Mar 14 2014

.DISCUSSION...
Pleasant weather across Southeast New Mexico and West Texas this
afternoon with temperatures at the time of this discussion sitting
in the upper 60s to mid 70s. Water vapor imagery across the CONUS
showed a split flow regime, with a potent shortwave trough located
over southern Arizona as well as a northern stream shortwave trough
located over the Pacific Northwest. Ahead of the Arizona trough, Pacific
moisture was evident streaming into our region in the form of mid and
high level clouds.

Interesting forecast ahead for this weekend, with models still
struggling to find a consensus. The shortwave trough located over
southern Arizona will continue its eastward trek towards our area
tonight, crossing West Texas and Southeast New Mexico during the day
Saturday. With sufficient mid-level moisture and weak isentropic
lift ahead of this shortwave trough, kept mention of showers and added
the potential for isolated elevated thunderstorms overnight into
tomorrow morning. Best chances for isolated thunderstorms are across
the northern Permian Basin as 850-700 mb lapse rates will be
conditionally unstable around 7-8 C/km with 100-300 J of MUCAPE also
in this layer.

As this disturbance pushes east of our area, anticipate a warm
Saturday with a lee surface trough developing in eastern New
Mexico. Gusty northwesterly winds will not only push drier air
into the area tomorrow, but will aid in additional adiabatic
warming. Because of this, have bumped temperatures up a few
degrees above guidance. Warm, dry, and windy conditions will mean
elevated to critical fire weather conditions possible across the
area tomorrow. Please see the fire weather discussion below for
additional details for both Saturday and Sunday.

The northern stream shortwave trough will dive south across the Great
Plains during the day on Saturday, overtaking with the southern stream
trough east of our forecast area Saturday night. The forecast for
the remainder of the weekend largely hinges on what happens after
this occurs and have based the forecast on the most likely
scenario according to model agreement. As the northern stream
trough dives south, it will send a strong cold front across the
Great Plains and into Southeast New Mexico Saturday evening
overnight into Sunday morning.

Sunday's afternoon high temperatures will be cooler behind the front
(in the 50s and 60s), but the winds associated with the front will
be similar to what we saw Tuesday night as a strong isallobaric high
(with pressure rises near 12 mb/3 hr) dives south along the TX/NM
border. Areas of blowing dust will be a concern Saturday night
into Sunday before the pressure gradient relaxes. Rain chances
appear to be the highest with this system Saturday night into
Sunday morning as the trough digs south and pushes east. Isolated
thunderstorms will be possible as it passes, as well as snow in
the higher elevations of the Guadalupe Mountains.

Beyond the weekend, temperatures will rebound into the beginning of
the week before another cold front drops into the area on
Tuesday/Wednesday and brings temperatures near seasonal normals.
Both the GFS/ECMWF have differing solutions as to the timing of the
front, so we'll have to wait and see on the actual arrival. The rest
of the forecast appears dry with a pleasant end to the week for any
spring break plans.

&&

.FIRE WEATHER...
Fire weather concerns will increase the next few days as generally
windy conditions prevail, and despite a cold front moving through
the region Saturday night/Sunday.  Marginally critical fire weather
conditions are still expected in the Guadalupe Mountains this
afternoon and evening, so the Red Flag warning will continue there
until 15/03Z.  Southerly 20 foot winds will allow low level moisture
to return to the area tonight, but only along and east of a Seminole
to Big Bend line.  Recovery will be fair to good further west.

An upper level storm system will move over the region Saturday with
the mid level flow increasing under it.  Expect most locations to
see 20 foot west to northwest winds of 20 mph or greater for several
hours as a result.  High temperatures will warm above normal, so
think a large part of the area could see critical fire weather
conditions Saturday afternoon as RH/s drop near or below 15 percent.
There is some uncertainty on how dry conditions will be so will
issue a Fire Weather Watch for the entire area at this time.  A
strong cold front will move south into the area Saturday night with
gusty northerly winds in it's wake.  Recovery will be poor to fair
in most locations Saturday night, but some areas may receive a
little rain and have good recovery.  Critical fire weather
conditions will be possible in most locations Sunday as northerly
winds stay up through the day, and drier air behind the front drops
RH/s to 15 percent or below in most locations.  Will go ahead and
include the entire CWA in a Fire Weather Watch Sunday.  Although an
upper ridge begins to build over the area Monday, there will be a
fairly tight surface pressure gradient over the region.  Since
temperatures will warm above normal again, critical fire weather
conditions will be possible over most of the area Monday.  Westerly
flow aloft will prevail over the area Tuesday, which could again
result in critical fire weather conditions over most of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 48  78  40  58  /  20  20  20  20
BIG SPRING TX              50  78  41  58  /  20  20  30  20
CARLSBAD NM                48  79  39  61  /  10  10  20  10
DRYDEN TX                  54  87  50  67  /  10  10  10  20
FORT STOCKTON TX           53  82  42  60  /  10  10  20  20
GUADALUPE PASS TX          45  70  35  55  /  10  10  10  10
HOBBS NM                   45  76  36  57  /  20  20  20  10
MARFA TX                   41  71  33  56  /  10  10  10  20
MIDLAND INTL AIRPORT TX    49  78  41  58  /  20  20  20  20
ODESSA TX                  49  78  42  59  /  20  20  20  20
WINK TX                    49  82  42  62  /  10  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Saturday morning through Saturday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     FIRE WEATHER WATCH from Sunday morning through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

     HIGH WIND WATCH from Saturday afternoon through late Saturday
     night FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

TX...FIRE WEATHER WATCH from Saturday morning through Saturday
     evening FOR THE FOLLOWING ZONES... Andrews...Big Bend
     Area...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Marfa Plateau...Martin...Midland...
     Mitchell...Pecos...Presidio Valley...Reagan...Reeves County
     and Upper Trans Pecos...Scurry...Terrell...Upton...Van Horn
     and Highway 54 Corridor...Ward...Winkler.

     FIRE WEATHER WATCH from Sunday morning through Sunday evening
     FOR THE FOLLOWING ZONES... Andrews...Big Bend Area...
     Borden...Crane...Davis/Apache Mountains Area...Dawson...
     Ector...Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Marfa Plateau...Martin...Midland...Mitchell...
     Pecos...Presidio Valley...Reagan...Reeves County and Upper
     Trans Pecos...Scurry...Terrell...Upton...Van Horn and
     Highway 54 Corridor...Ward...Winkler.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     HIGH WIND WATCH from Saturday afternoon through late Saturday
     night FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

67/13
Hazardous weather outlook, Mar 14, 12:55 PM MDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT FRI MAR 14 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT FRI MAR 14 2014 /1255 PM MDT FRI MAR 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY...AND WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING WILL PROMOTE CONDITIONS FAVORABLE FOR FIRE
GROWTH AND SPREAD.  A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND WINDY CONDITIONS WILL AFFECT ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS SATURDAY.  THEREFORE, NEAR CRITICAL TO
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR AREAWIDE AND
A FIRE WEATHER WATCH IS IN EFFECT.

A STRONG COLD FRONT WILL MOVE SOUTH INTO THE AREA SATURDAY NIGHT.
GUSTY NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS OVER 50 MPH COULD
OCCUR ALONG AND BEHIND THIS COLD FRONT, ALONG WITH AREAS OF BLOWING
DUST.  IN ADDITION, STRONG SOUTHWEST WINDS IN THE GUADALUPE
MOUNTAINS SATURDAY AFTERNOON COULD BECOME STRONG FROM THE
NORTHEAST BEHIND THE FRONT.  THEREFORE, A HIGH WIND WATCH IS IN
EFFECT FOR THE GUADALUPE MOUNTAINS FROM SATURDAY AFTERNOON UNTIL
SUNDAY MORNING.

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE SATURDAY
NIGHT AND SUNDAY.  SEVERE STORMS ARE NOT EXPECTED, BUT LIGHT SNOW
COULD FALL IN THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS.

NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR AGAIN
SUNDAY OVER MOST OF THE AREA AS COOLER, BUT DRIER AIR IS USHERED
INTO THE REGION ON GUSTY NORTHERLY WINDS.  A FIRE WEATHER WATCH IS
IN EFFECT FOR THE ENTIRE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:05 AM MDTFire Weather WatchMAF33 hr
Mar 14, 1:41 PM MDTFire Weather WatchMAF15 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.